To the Editor.—
Methemoglobin levels are maintained in humans at less than 1%. Elevation in this value can be manifested by peripheral cyanosis. Congenital and acquired causes exist. This article reports a case of methemoglobinemia secondary to the use of sulfamethoxazole and trimethoprim.
Report of a Case.—
A 22-year-old woman was referred to us from the Urology Department for evaluation of cyanosis of one day's duration. She had been receiving sulfamethoxazole and trimethoprim therapy for eight days for a urinary tract infection. She was taking no other medications. Physical examination disclosed peripheral cyanosis. Laboratory examination disclosed a hemoglobin level of 13.8 g/mL, with an adult hemoglobin-A electrophoretic pattern. Arterial blood gases on room air showed a Po2, Pco2, and pH of 96 mm Hg, 34 mm Hg, and 7.30, respectively. However, her methemoglobin level was elevated at 18.3%. After the patient was instructed to discontinue use of all
Damergis JA, Stoker JM, Abadie JL. Methemoglobinemia After Sulfamethoxazole and Trimethoprim Therapy. JAMA. 1983;249(5):590–591. doi:10.1001/jama.1983.03330290020016
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: